Medication Side Effects

medication bottlesI consider myself to be very informed about my medical care, maybe even hyper-informed. I often joke about being an amateur cardiologist. Nowhere am I more careful than in the drugs I take. After all, a drug that most people tolerate well--beta blockers--nearly killed me. I pay very close attention now.

I have become a stickler for knowing what goes into me, what it does, what its side effects are and whether it might react with another medication I'm on--whether it's a supplement or a drug. That includes herbs. I strongly suggest you become a stickler, too.

Even paying attention, you can miss things. I've been spending a lot of time out in the garden lately, and so I was surprised to find out that one of my medications has a side effect even I didn't know about. Diltiazem, a calcium channel blocker, can makes you sensitive to sunlight. And I take a massive dose of that stuff daily. It's not so bad that I can't go outside, but if I'm not careful I can get a rashy burn pretty easily. What's embarrassing for me is that it's a common and known side effect, and I completely missed it somehow. Point being: Pay attention, no matter how much you think you know.

Do your research:

  • Read the inserts that come with your medications THOROUGHLY. If you don't understand them, talk with your pharmacist. I've gotten a terrific medical education from pharmacists.
  • Track down a Physicians Desk Reference. There should be one at your library. I own a copy, but that's me for ya. :)
  • The Internet can be a good source of information as long as you vet your sources. Wikipedia is surprisingly reliable. RXList is also a good resource. Don't believe every random thing you read out there, though.
  • The Mayo Clinic has a good set of guidelines for using herbs and supplements. Few people tell their doctors about the supplements or herbs they're taking. You HAVE to tell your doctor what you're taking. Herbs may be "natural," but they may have serious interactions and side effects just like synthetic drugs.

How do you know whether what you're experiencing is a medication side effect or a coincidence? Well, you really don't. But a good rule of thumb is, if nothing else has changed but the onset of a medication, it's probably the medication. If your doctor or pharmacist says it's not a known side effect, well, congratulations! You may have discovered one. Listen to what your body is telling you.

And remember that discontinuing a drug is just like starting a drug; in some situations there can be serious side effects from withdrawal. Don't ever stop taking a drug without talking to a medical professional.

Add new comment